Tennessee, 2009

Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009

September 16 to 17, 2009 · NWS OHX · 6 events in 4 counties and zones

Across mainly northern portions of the eastern half of Middle Tennessee, flooding/flash flooding occurred throughout the day. Showers developed in association with a well developed surface and aloft low pressure center across the Southern Mississippi River Valley Region that moved slowly east as the day progressed, resulting in copious moisture being ushered across these areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$163,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Across mainly northern portions of the eastern half of Middle Tennessee, flooding/flash flooding occurred throughout the day. Showers developed in association with a well developed surface and aloft low pressure center across the Southern Mississippi River Valley Region that moved slowly east as the day progressed, resulting in copious moisture being ushered across these areas. One of the hardest hit locations was Cookeville in Putnam County which received several inches of rainfall causing multiple road closures, flooded buildings, and water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 15, 2:29 PM CST, 11 hours 31 minutes earlier.

Area forecast discussion, Sep 15, 2:29 PM CST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CDT TUE SEP 15 2009

.SHORT TERM (THRU THU)...
H5 CLOSED LOW OVR THE LWR MS VLY IS FORECAST TO REMAIN STEADY FOR
NEXT COUPLE OF DAYS. ATM IS PRIMED WITH MOISTURE. AREAS OF LIFT WL
ROTATE NORTH ACR MID TN...WITH SHOWERS LIKELY AND ISOLATED
THUNDERSTORMS THROUGH THE PERIOD.

KOHX/KHTX/TBNA RADARS SHOW SCT STORMS DEVELOPING SOUTH IN MORE
UNSTABLE AIR. ACTIVITY WL MOVE NORTH INTO MID TN....BUT PATTERN
SHOULD REMAIN SCT...AND NON-SEVERE. HEAVIER RAINFALL IS EXPECTED
NEAR THE UPR LOW TNGT...SO NO FLOOD WATCH POSTED AT THIS TIME.

MODELS SHOW MORE ORGANIZED SYSTEMS ROTATING ACR MID TN WED-THU.
HEAVY DOWNPOURS AND LOCALIZED FLOODING IS A CONCERN. A FLOOD WATCH
OR FLASH FLOOD WATCH MAY BE REQUIRED. RIVERS ARE IN GOOD SHAPE
ATTM WITH RECENT DRY SPELL.

.LONG TERM (FRI-TUE)...
H5 CLOSED LOW WEAKENS AND DRIFTS WEST FRI. RAIN CHC DECREASES TO
SCATTERED. PCPN CHANCE INCREASES WITH FRONTAL BOUNDARY EARLY NEXT
WEEK. WL KEEP THE COVERAGE OF PCPN SCATTERED IN THE FAR EXTENDED
AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      69  80  69  81 /  50  70  60  60
CLARKSVILLE    68  78  66  79 /  50  60  60  50
CROSSVILLE     65  75  63  75 /  50  60  70  50
COLUMBIA       69  80  68  81 /  50  70  60  60
LAWRENCEBURG   69  80  68  81 /  50  70  60  60
WAVERLY        69  79  67  80 /  50  70  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Sep 15, 4:04 AM CST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT TUE SEP 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL BECOMING INCREASINGLY LIKELY THIS WEEK. RAINFALL TOTALS
OF 2 TO 3 INCHES ARE EXPECTED, WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. AS THE GROUND MOISTURE INCREASES, HEAVY DOWNPOURS COULD
CREATE SOME FLOODING AND PONDING OF WATER ON ROADWAYS BY MID TO
LATE WEEK, ESPECIALLY IN POORLY DRAINED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The radar

The Nashville radar (KOHX), 47 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flood, Smith

When
September 16, 2:00 AM CST to 9:00 PM CST
Where
Smith County, 0.98 mi ESE of Dixon Spgs to 0.34 mi ESE of Brush Creek
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.364, -86.054

Roads became flooded in the Difficult and Kempville areas. In Brush Creek, the county's rescue squad was dispatched to help rescue a woman and her six-month old child that had to be evacuated from their home. Water damage to home was unknown. Several additional roads across the county were also flooded. Several fields near small creeks were also flooded across the county.

Flood, Putnam

When
September 16, 1:05 PM CST to 5:05 PM CST
Where
Putnam County, 3 mi ENE of Bloomington Spgs to 2.73 mi ENE of Bloomington Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.221, -85.573

Three to four inches of water was reported along Cumby Road.

Flood, Putnam

When
September 16, 1:30 PM CST to 5:15 PM CST
Where
Putnam County, 3.17 mi NE of Bloomington Spgs to 4.53 mi N of Ditty
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.234, -85.581

At least one apartment complex was evacuated in Cookeville where an estimated 6 inches of rain fell. Putnam County's 18 schools were dismissed one hour early so students could get home before streets flooded. Standing water was up to car windows in some sections of the city. Newspaper also reported that estimates of rainfall across the county ranged from five inches in Baxter, where many roads were closed including the Elmore Town Ridge Bridge, to more than eight inches in other parts of the county. Exactly what other parts of the county the article was referencing was not defined. A man was stranded in a vehicle in Darwin Park where three feet of water was reported. City Fire Crews rescued him in a short amount of time and was pronounced in good health. County Emergency management also responded to a call on Fisk Road, where neighbors were concerned about a women whose house was flooding. City Fire Crews got the resident out of the house quickly since water was approaching the heating and cooling units. Another area that experienced flooding was Byrne Avenue, where Eagle Creek Apartments had flood waters reportedly reaching as high as two feet inside them, causing damage to furniture, school supplies, and musical instruments. Vehicles parked outside next to these apartments were damaged. Reports were received of nearly 20 roads closed or impassible due to high water.

Flood, Wilson

When
September 16, 2:47 PM CST to 5:00 PM CST
Where
Wilson County, 1.26 mi E of Lebanon Arpt to 3.18 mi SSW of Bairds Mills
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.183, -86.298

Wilson County Emergency Management Agency reported several roads were closed along and south of Interstate 40 and along and east of U.S. Highway 231.

Flash Flood, Davidson

When
September 16, 11:54 PM CST to September 17, 2:15 AM CST
Where
Davidson County, 0.93 mi NE of West Meade to 0.56 mi NNE of Newsom
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.128, -86.906

Flooding was reported along Charlotte Pike.

Flash Flood, Davidson

When
September 16, 11:54 PM CST to September 17, 2:15 AM CST
Where
Davidson County, 0.53 mi SE of Richland to 0.34 mi NW of Richland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.145, -86.873

Flooding was reported along American Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196928, 196433, 196563, 196205, 196088, 196187.